Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 403, NWS Atlanta, GA

August 5, 2009Dooly County, Macon County, Schley County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2009, 2:50 PM EDT for Dooly County, Macon County, Schley County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 2:50 PM EDT (18:50 UTC)
Expired
Aug 5, 2009, 3:16 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dooly County, GA, Macon County, GA, Schley County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 051850
SVRFFC
GAC093-193-249-051930-
/O.NEW.KFFC.SV.W.0403.090805T1850Z-090805T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOOLY COUNTY IN CENTRAL GEORGIA
  MACON COUNTY IN WEST CENTRAL GEORGIA
  CENTRAL SCHLEY COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 330 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR ELLAVILLE...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OGLETHORPE...MONTEZUMA...DOOLING AND BYROMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3220 8413 3222 8413 3222 8417 3220 8418
      3223 8432 3233 8433 3246 8385 3243 8385
      3243 8383 3235 8385 3234 8384 3229 8384
      3229 8383 3214 8383
TIME...MOT...LOC 1850Z 257DEG 19KT 3228 8424

$$
1 follow-up statement
000 
WWUS52 KFFC 051916
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT WED AUG 5 2009

GAC093-193-249-051924-
/O.CAN.KFFC.SV.W.0403.000000T0000Z-090805T1930Z/
SCHLEY GA-MACON GA-DOOLY GA-
316 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOOLY...MACON AND
CENTRAL SCHLEY COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. 

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF STRONG STORMS THAT EXTENDED FROM SOUTHWEST MACON COUNTY 
INTO NORTHERN DOOLEY COUNTY. THESE STORMS ARE MOVING TO THE EAST AND 
SOUTHEAST AT 20 MPH. STRONG GUSTY WINDS UP TO 40 MPH...VERY HEAVY 
RAIN AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3220 8413 3222 8413 3222 8417 3220 8418
      3223 8432 3233 8433 3246 8385 3243 8385
      3243 8383 3235 8385 3234 8384 3229 8384
      3229 8383 3214 8383
TIME...MOT...LOC 1914Z 257DEG 19KT 3231 8409

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:45 AM EDT, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 5:45 AM EDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT WED AUG 5 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS INDICATE A SOUTHEASTWARD MOVING SHORT WAVE CROSSING THE CWA
THIS AFTERNOON AND EVENING. THIS...COMBINED WITH VARIOUS OUTFLOW
BOUNDARIES LEFT FROM OVERNIGHT MCS COULD AID IN SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND TONIGHT. HAVE GONE WITH LIKELY
FOR THE NORTH AND CHANCE ELSEWHERE. SOME DRYING SHOWN FOR THURSDAY
AS UPPER TROUGH BEGINS MOVING OFF THE EAST COAST. HAVE SHADED POPS
BACK TO SLIGHT CHANCE MOST AREAS...EXCEPT CHANCE FOR PORTIONS OF
CENTRAL. TEMPERATURES GENERALLY LOW TO MID 90S TODAY...HOWEVER ANY
CLOUDINESS FROM MID MISSISSIPPI VALLEY MCS COULD AFFECT HIGHS.
OTHERWISE HIGHS IN THE LOW TO MID 90S THROUGH THE SHORT TERM
EXCEPT FOR UPPER 80S IN THE NORTHEAST.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE BUILDING OVER THE SOUTHEAST. HOT TEMPERATURES AND
MAINLY DIURNAL CONVECTION SHOULD BE THE DOMINANT FEATURES.

&&

.AVIATION...
CURRENT RADAR LOOP SHOWS SHOWS A LARGE OUTFLOW BOUNDARY SWEEPING
SOUTHWARD THROUGH THE STATE THIS MORNING. THIS BOUNDARY WILL ACT AS
A FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON AND
EVENING ACROSS THE REGION. CURRENTLY THERE ARE NO ISSUES WITH
MORNING FOG BUT STILL THINK THERE MAY BE SOME ISOLATE AREAS JUST
BEFORE SUNRISE. NOT EXPECTING VSBYS TO GET LOWER THAT 4-5SM...AND
SHOULD DISSIPATE SHORTLY AFTER SUNRISE. WINDS WILL CONTINUE OUT OF
THE WEST TO NW AT 5-10 KTS. SHOULD KEEP MAINLY VFR CONDITIONS
THROUGH THE DAY EXCEPT IN AND AROUND ANY TSRA DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  68  93  67  92 /  40  30  20  10  20
ATLANTA         91  71  91  70  90 /  40  30  20  10  20
BLAIRSVILLE     83  66  90  62  87 /  60  20  20  10  20
CARTERSVILLE    89  66  90  63  91 /  60  20  20  10  20
COLUMBUS        94  74  93  71  94 /  30  30  20  10  20
GAINESVILLE     88  69  90  68  89 /  50  30  20  10  20
MACON           94  71  94  70  95 /  30  30  20  20  20
ROME            91  68  91  65  94 /  60  20  20  10  20
PEACHTREE CITY  91  68  91  67  91 /  40  30  20  10  20
VIDALIA         94  70  92  71  94 /  30  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 6:08 AM EDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 5 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
608 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL
HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER
THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.DISCUSSION...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL
TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE
REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE
DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO
3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE
CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN
ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 5, 2:19 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EDT WED AUG 5 2009

GAZ074-084-051900-
219 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND OCCASIONAL
LIGHTNING IN PARTS OF WILKINSON AND WASHINGTON COUNTIES UNTIL 300 PM
EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE...AND MOVING EAST AT 15 TO 20 MPH.

WIND GUSTS OF 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS EASTERN WILKINSON AND WESTERN
WASHINGTON COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE MCINTYRE...TOOMSBORO...HEBRON AND OCONEE.
Special weather statement, Aug 5, 2:20 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT WED AUG 5 2009

GAZ092-093-095-105-051900-
220 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SCHLEY...
MACON...HOUSTON AND DOOLY COUNTIES UNTIL 300 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR HENDERSON TO LA CROSSE...MOVING EAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SCHLEY...MACON...HOUSTON AND DOOLY COUNTIES THROUGH 300 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINCHESTER...
WHITEWATER STATE PARK...FOUNTAINVILLE...MONTEZUMA...OGLETHORPE...LA
CROSSE...BUMPHEAD...MOSS OAK...GROVE PARK...FIVE POINTS...DOOLING...
BYROMVILLE...CLINCHFIELD...GROVANIA AND HAYNEVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 5, 2:47 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EDT WED AUG 5 2009

GAZ038-039-051930-
247 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WILKES AND OGLETHORPE COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 MPH...PEA SIZED HAIL...AND FREQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS NORTHERN WILKES AND NORTHWEST
OGLETHORPE COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE POINT PETER...VESTA...JACKSONS CROSSROADS...
MALLORYSVILLE...DELHI...NORMAN AND TIGNALL.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:53 PM EDTSevere Thunderstorm WarningFFCGwinnett23 min
Aug 4, 9:03 PM EDTSevere Thunderstorm WarningFFCWalton57 min
Aug 5, 1:56 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe49 min
Aug 5, 2:26 PM EDTSevere Thunderstorm WarningFFCBaldwin, Washington, Wilkinson31 min
Aug 5, 3:26 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs49 min
Aug 5, 4:54 PM EDTSevere Thunderstorm WarningFFCLaurens, Treutlen36 min
Aug 5, 5:16 PM EDTSevere Thunderstorm WarningFFCEmanuel44 min
Aug 5, 6:09 PM EDTSevere Thunderstorm WarningFFCTaylor51 min
Aug 5, 6:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe38 min
Aug 5, 6:57 PM EDTSevere Thunderstorm WarningFFCBibb33 min
Aug 5, 7:53 PM EDTSevere Thunderstorm WarningFFCWarren52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.